Maine, 2021

Damaging Wind in Maine, August 14, 2021

August 14, 2021 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 14th in advance of a cold front crossing the region. An isolated severe thunderstorm produced damaging winds in Hancock county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 14th in advance of a cold front crossing the region. An isolated severe thunderstorm produced damaging winds in Hancock county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 14, 10:12 AM EST, 4 hours earlier.

Area forecast discussion, Aug 14, 10:12 AM EST, 4 hours before
Area Forecast Discussion
National Weather Service Caribou ME
1112 AM EDT Sat Aug 14 2021

.SYNOPSIS...
A cold front will push through the region this afternoon and off
the coast tonight. High pressure builds over the area Sunday
through Monday, then slowly slides offshore through Tuesday
night. A trough of low pressure enters Maine on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
11:10 AM Update...The leading line of convection, now across
northern Penobscot County, has been dissipating except for one
strong storm in north central Penobscot County. The main line of
convection associated with the cold front is now moving into our
western border and expected to cross the area through early
afternoon. Updated pops to reflect current movement of lines of
storms and adjusted temps up in the northeast where some
sunshine has warmed the air a bit faster than initially
expected.

Previous Discussion...
The pre-frontal trof is forecast to slide east this morning
ahead of the main cold front, which was still sitting back
across the St. Lawrence River. Showers and tstms will accompany
the pre-frontal trof. After collaborating w/GYX, decided to stay
w/enhanced wording for strong wind gusts and heavy rainfall.
The severe threat looks to be marginal today as the steepest
lapse rates run out ahead of the main activity expected to hit
the area earlier this afternoon. With that being said,
instability is definitely there w/CAPE of 1000-1500 joules.
0-6km shear of 30 kts w/PWS 1.7 to 2+ inches will be enough to
keep tstms going along the pre-frontal trof. Modest lapse rates
ahead of the trof could allow a few cells to get quite strong
w/even a cell hitting severe limits briefly. This would mainly
be for eastern Aroostook, northern Piscataquis and northern
Penobscot County. Getting back to the main activity that is
expected to set up ahead of the cold front this afternoon, there
will be tstms developing in a broken line that will progress
eastward into the afternoon. The main focus for organized
convection and strong storms will across east- central Aroostook
County down into the Penobscot and Downeast region. The NAMNEST
and HRRR matched up this morning and seem to be close w/what is
occurring on radar attm. This guidance shows this line of
convection pushing east w/the individual cells moving ene. Given
the very high PWs, warm cloud layer and a mid- level punch of
35-40 kts aligning w/the storm movement, some training of cells
could occur w/the threat for some very high rainfall rates. The
threat is also there for some urban/street flooding if this
training sets up. This will need to be monitored by the daycrew.

Activity looks to wind down rather quickly this evening as the
cold front slides off to the ese w/showers and storms exiting
their way into New Brunswick. Cooler and much drier air will
follow in behind the cold front tonight. Overnight low temps are
expected to be in the mid to upper 50s. What a difference over
the last week w/temps at night in the 60s and lower 70s w/record
high minimum temps being set.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The axis of a northern stream trough will cross the area on
Sunday. However, with limited moisture to work with, only a few
passing high clouds could mark its passage. Sunday will be
noticeably cooler than today, with highs mainly from the mid 70s
to around 80, except lower 70s across the North Woods and near
the immediate coast. These values are near to slightly below
normal for the date.

The region will be under zonal flow aloft Sunday night and
Monday. With no significant shortwave progged to be embedded in
the flow, and continued dry mid to upper levels of the
atmosphere, it should be dry with minimal cloud cover. Lows
Sunday night should run around 5 degrees below normal (mainly
from the upper 40s to mid 50s), and highs on Monday should be
near to slightly above normal.

Deep layered ridging begins to build in Monday night, with
associated subsidence keeping things dry, with minimal cloud
cover. Lows Monday night should be near normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Deep layered ridging continues to build over the area Tuesday,
with its axis progged to slide to the east Tuesday night. Once
again, subsidence under the ridge should keep things dry.

A series of northern stream shortwaves work there way over the
top of the ridge Wednesday-Thursday (exact timing varies from
model to model - but the general idea is the same on the whole).
For now it appears that any isolated showers/thunderstorms on
Wednesday should be limited to portions of the North Woods, then
the potential should increase over the entire CWA Wednesday
night, with more scattered showers/thunderstorms on Thursday as
northern stream troughing gradually becomes established over the
region.

Temperatures should be above normal Tuesday-Thursday but not as
warm as the past couple of days.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR today w/some MVFR early this morning in fog
mainly for KBHB and possibly KPQI. Expecting showers and
tstms today which could lower conditions to MVFR/IFR for a 2 hr
window. Some of the tstms could be strong and perhaps severe.
The main activity will be this afternoon. Strong wind gusts and
heavy rainfall the main threats. SSW winds 5 to 10 kt.

Tonight...VFR all terminals w/some patchy fog possible later
tonight into Sunday morning. Light NW winds around 5 kts.

SHORT TERM:
Sunday-Wednesday: VFR.

&&

.MARINE...
NEAR TERM: S winds < 10 kts becoming SW later this morning and
then turning W at 10 kt by the evening. Seas 1-2 ft. Showers and
tstms later this afternoon into early evening.

Tonight...W wind around 10 kt becoming NW 10-15 kts. Seas
around 2 ft.

SHORT TERM: A relaxed pressure gradient should limit winds to
around 10 kt or less Sunday-Wednesday. As a result seas on the
coastal ocean waters should be 3 ft or less and on the intra-
coastal waters 2 ft or less through this time frame.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/MCB
Short Term...Maloit
Long Term...Maloit
Aviation...Hewitt/Maloit
Marine...Hewitt/Maloit
Hazardous weather outlook, Aug 14, 3:36 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
436 AM EDT Sat Aug 14 2021

MEZ001-003-004-150845-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
436 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Thunderstorms are expected today with a few storms containing gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-010-031-150845-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
436 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

Thunderstorms are expected later this morning into this afternoon.
Some thunderstorms could be strong to possibly severe with strong
wind gusts and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029-030-032-150845-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
436 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Thunderstorms expected this afternoon into the early evening. A few
storms could be strong to possibly severe with strong wind gusts and
very heavy rainfall. The heavy rainfall could lead to some minor
street flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-150845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
436 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 14, 9:31 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Caribou ME
1031 AM EDT Sat Aug 14 2021

MEZ005-006-141515-
Southeast Aroostook ME-Northern Penobscot ME-
1031 AM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of central Penobscot
County through 1115 AM EDT...

At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm near
Millinocket, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millinocket, East Millinocket, Medway, Stacyville, Grindstone,
Norcross, Benedicta and Molunkus.

This includes the following highways...
 Interstate 95 between mile markers 246 and 261.
 State Highway 11 between Norcross and East Millinocket, and between
Grindstone and Stacyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4568 6883 4574 6883 4590 6846 4566 6836
      4554 6887 4566 6896
TIME...MOT...LOC 1431Z 240DEG 25KT 4562 6883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bloomer
Special weather statement, Aug 14, 10:29 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
1129 AM EDT Sat Aug 14 2021

MEZ002-005-006-141630-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
1129 AM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southeastern
Aroostook and north central Penobscot Counties through 1230 PM EDT...

At 1128 AM EDT, Doppler radar was tracking a strong thunderstorm near
Patten, moving northeast toward Houlton and vicinity at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Houlton, Patten, Hodgdon, Sherman, Island Falls, Bridgewater, Smyrna,
Amity, Mount Chase, Dudley Township, Sherman Station, Cary
Plantation, Shin Pond, Smyrna Mills, northeastern Katahdin Woods and
Waters National Monument, Littleton, Linneus, Monticello, Oakfield
and Blaine.

This includes the following highways...
 Interstate 95 between mile markers 259 and 304.
 US Highway 1 between North Amity and Bridgewater.
 State Highway 11 between Sherman and Knowles Corner.

LAT...LON 4573 6839 4609 6863 4650 6779 4595 6778
TIME...MOT...LOC 1528Z 237DEG 27KT 4595 6843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bloomer
Local storm report, Aug 14, 10:31 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1131 AM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             2 NW MILLINOCKET        45.68N 68.74W
08/14/2021  E0.50 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            VERY HEAVY RAINFALL WITH MINOR FLOODING AND
            0.25 TO 0.5 INCH HAIL.

&&

LF
Special weather statement, Aug 14, 1:24 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Caribou ME
224 PM EDT Sat Aug 14 2021

MEZ015-016-141930-
Interior Hancock ME-Southern Penobscot ME-
224 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of west central Hancock
and south central Penobscot Counties through 330 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dixmont, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bangor, Ellsworth, Bucksport, Orono, Brewer, Hampden, Hermon, Veazie,
Dedham, Orrington, Holden, Milford, Carmel, Eddington, Orland,
Newburgh, Bradley, Etna, Dixmont and Clifton.

This includes the following highways...
 Interstate 95 between mile markers 172 and 191.
 State Highway 9 between Dixmont and Clifton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4461 6882 4463 6884 4467 6881 4468 6881
      4469 6883 4470 6884 4465 6919 4471 6920
      4497 6846 4467 6833 4460 6872 4460 6873
      4459 6880 4459 6881
TIME...MOT...LOC 1823Z 249DEG 27KT 4462 6918

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Foisy
Special weather statement, Aug 14, 1:43 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Caribou ME
243 PM EDT Sat Aug 14 2021

MEZ002-141930-
Northeast Aroostook ME-
243 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of east central
Aroostook County through 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodland to 6 miles west of Mars Hill.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Presque Isle, Caribou, Fort Fairfield, Limestone, Mapleton, Washburn,
Mars Hill, Easton, Woodland, Bridgewater, Loring, Blaine, New Sweden,
Westfield, Chapman, Connor, Perham, Caswell, Wade and Hamlin.

This includes US Highway 1 between Blaine and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4707 6779 4648 6778 4642 6806 4688 6820
      4708 6781
TIME...MOT...LOC 1842Z 242DEG 25KT 4685 6810 4652 6800

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Foisy
Special weather statement, Aug 14, 2:02 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Caribou ME
302 PM EDT Sat Aug 14 2021

MEZ016-029-142015-
Interior Hancock ME-Coastal Hancock ME-
302 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of southern Hancock
County through 415 PM EDT...

At 302 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterport to near Camden. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Bucksport, Blue Hill, Deer Isle, Dedham, Castine,
Stonington, Verona Island, Penobscot Township, Hancock, Franklin,
Orrington, Orland, Lamoine, Trenton, Surry, Penobscot, Sullivan,
Sedgwick and Brooksville.

This includes US Highway 1 between Orland and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4405 6849 4409 6862 4416 6864 4412 6871
      4420 6873 4421 6871 4421 6886 4422 6887
      4422 6868 4434 6875 4423 6885 4429 6884
      4426 6886 4426 6887 4438 6876 4438 6877
      4469 6879 4473 6805
TIME...MOT...LOC 1902Z 267DEG 19KT 4464 6876 4426 6910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Foisy

The radar

The Portland,ME radar (KGYX), 142 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 14, 2:12 PM EST
Where
Hancock County, 0.98 mi W of Orland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -68.750

Several trees were toppled along Turkey Path Road by wind gusts estimated at up to 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978485.